How Medications Affect Your Mouth – What You Need To Know
I open a health magazine and there it is: an advertisement for a new drug. Can we escape these anymore? Even on TV, we are constantly bombarded with information about a new medication that will make us feel better. But have you ever read the small print with all the possible side effects? As a periodontist, I often see the effect that some of these medications have on your teeth and gums.
The number of prescriptions for antidepressants has gone up tremendously in the United States. The most common oral side effect I see in my patients taking antidepressants, as well as other medications, is dry mouth. Most patients with dry mouth know how uncomfortable it can be. But there’s a bigger problem with having dry mouth, outside of the fact that it is so uncomfortable: the rate of cavities exponentially increases when there’s a lack of saliva. I have seen patients who ended up with almost a cavity in every tooth in as little as six months, because the dry mouth was not addressed. Some cavities can get deep under the gums and teeth cannot be saved.
If you suffer from dry mouth, ask your dentist what you can do to prevent cavities and watch this video for more information.
We live in a world where obesity is a rampant epidemic and stress is a common factor in everyday life. As a result, high blood pressure is prevalent and blood pressure medications are one of the most common prescribed by physicians. One group of such medications, called calcium-channel blockers, is known to cause gingival enlargement in about 20% of the patients. This is not only esthetically displeasing, but it can create inflammation and possibly periodontal disease if left untreated.
If you’ve had any organ transplant, such as heart or kidney, and your doctor prescribes a medication called cyclosporine, you may also note gingival enlargement around your teeth, accompanied by bleeding gums and tenderness. Enlarged gums harbor pathogenic bacteria, which can be detrimental to your new transplanted organ. See a periodontist regularly and have this condition treated.
Some medications can cause white patchy lesions in the mouth or even ulcers, which can persist for months. Ulcers can be very painful and may need to be biopsied. If you recently started taking a new medication and you notice a white or red lesion in the mouth, it may be from your medication. After seeing your dentist, have a consultation with your physician to switch you to something else.
On a deeper level, some medications can affect the ability of the bone to heal. A group of medications, called biphosphonates, is used to treat osteoporosis and cancer. Do you remember Sally Fields advertising for Boniva? Yes, that’s one of these bisphosphonates. Some of these medications are taken once a week or once a month. Some of my patients even forget to tell me about it, as they think of it as more of a supplement for their bone strength. If you are taking this medication, it is very important to inform your dentist, especially if you are going to have any oral surgery, such as a tooth extraction. You may have a delayed healing ability if you are on this medication, and we need to take the right precautions before your procedure.
Medicine is changing constantly and we know now more than ever about the strong oral-systemic connection. The mouth is our window, through which we can see what’s really going on inside us. Dentists and other health care professionals should work together as a team to better treat our patients.
In great health,
Bring an award-winning periodontist and nutritionist into your overall health plan. Contact Dr. Sanda Moldovan to schedule a consultation.